browser icon
You are using an insecure version of your web browser. Please update your browser!
Using an outdated browser makes your computer unsafe. For a safer, faster, more enjoyable user experience, please update your browser today or try a newer browser.

Corticosteroids and ulcers: what’s the evidence?

Posted by on March 11, 2011

Who is your pharmocological daddy?

For many years, it has been well ‘known’ within the medical community that steroids can cause peptic ulceration. Countless mnemonics warn of it as a side effect – on the MedRevise corticosteroid side effects page1, we use CUSHINGOID:

  • cataracts
  • ulcers
  • skin thinning
  • hypertension/hyperglycaemia/hirsuitism
  • infection
  • avascular necrosis of the hip
  • glycosuria
  • osteoporosis
  • immunosuppression
  • diabetes

However, this presumed fact is actually a point of contention. If you look up up corticosteroids in Kumar and Clark2 peptic ulceration is not listed as a side effect of glucocorticoid therapy. Yet other textbooks such the OHCM3, Underwood’s Pathology4 or Clinical Pharmacology by Laurence and Bennet5 claim that peptic ulceration is a side effect.

In the literature, there have been many discussions of this topic: with titles such as “Is the steroid ulcer a myth?”6, “Steroid ulcers; a myth revisited”7. One large 1991 study showed that taking NSAIDs and steroids caused an even greater risk than either on their own8, however; steroids on their own caused no significant increase. A comparative study in 1983, of 71 other studies showed a strong likelihood “that corticosteroids do increase the risk of peptic ulcers and gastrointestinal hemorrhage9, although there have been arguments about the validity of this study.

Taking into balance the large amount of studies in this area, the vast majority fall into one of two camps:

  1. Some show a mild statistical increase in peptic ulcers with steroid use.
  2. Some show a small but insignificant rise.

Based on this, we at MedRevise feel it would be fair to say that steroids are associated with a very small increase in peptic ulceration. Whilst they should definitely be avoided concurrently with NSAIDs((Corticosteroid use and peptic ulcer disease: role of nonsteroidal anti-inflammatory drugs by Piper et al – Ann Intern Med. 1991 May 1;114(9):735-40)), physicians should not avoid steroid use if ulceration is their only concern.

One study, named in a nod to the well known papers above, “A surviving myth”, shows that the majority (75%) of doctors give PPIs or other gastroprotective drugs with all steroid prescriptions10. This is very unlikely to be cost effective.

In summary:

  1. Steroids do cause ulcers, but its pretty rare.
  2. NSAIDs + Steroids definitely cause ulcers, be very careful.
  3. You don’t need to give a PPI with steroids.

Most importantly, our mnemonic above can live on, even if I know I may be a little less emphatic when I get to “U”.

References

  1. Steroid side effects on MedRevise.co.uk – http://www.medrevise.co.uk/wiki/Steroid_side_effects []
  2. Clinical Medicine by Kumar and Clark 7th Edition – Major adverse effects of corticosteroid therapy: box 18.9, page 1015 []
  3. Oxford Handbook of Clinical Medicine 8th Edition – Side effects of steroid use: page 371 []
  4. Pathology by Underwood 4th Edition – Steroid Hormones: page 443 []
  5. Clinical Pharmacology by Laurence and Bennet 7th Edition – Adverse effects of systemic adrenal steroid pharmacology: page 553 []
  6. Is the Steroid Ulcer a Myth? by Spiro – N Engl J Med 1983; 309:45-47 []
  7. Steroid ulcers; a myth revisited by de Kaski et al - BMJ 1992;304 []
  8. Corticosteroid use and peptic ulcer disease: role of nonsteroidal anti-inflammatory drugs by Piper et al – Ann Intern Med. 1991 May 1;114(9):735-40 []
  9. Association of Adrenocorticosteroid Therapy and Peptic-Ulcer Disease by Messer et al. – N Engl J Med 1983; 309:21-24 []
  10. A surviving myth”–corticosteroids are still considered ulcerogenic by a majority of physicians by Martinek et al. – Scand J Gastroenterol. 2010 Oct;45(10):1156-61 []

4 Responses to Corticosteroids and ulcers: what’s the evidence?

  1. Courtney Sato

    Who is the author of this article? is it an MD?

    • Chris

      Yes, Doctor Chris Lowry MBChB, if you want to reference it:
      “Corticosteroids and ulcers: what’s the evidence?” by C Lowry – MedRevise Journal 2011:1

  2. jason @ cinnamon agency

    Simple! Don’t do steroids.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>